Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 94, NWS Buffalo, NY

July 16, 20084 counties in New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 16, 2008, 5:18 PM EDT for 4 counties in New York. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2008, 5:18 PM EDT (21:18 UTC)
Expired
Jul 16, 2008, 6:15 PM EDT
In force
57 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

Counties Erie County, NY, Genesee County, NY, Niagara County, NY, Orleans County, NY

The radar

The Buffalo radar (KBUF), 40 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:23 PM EDTHAIL 1Gasport, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2008-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2008-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 162118
SVRBUF
NYC029-037-063-073-162215-
/O.NEW.KBUF.SV.W.0094.080716T2118Z-080716T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
518 PM EDT WED JUL 16 2008

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ERIE COUNTY IN WESTERN NEW YORK
  WESTERN GENESEE COUNTY IN WESTERN NEW YORK
  SOUTHEASTERN NIAGARA COUNTY IN WESTERN NEW YORK
  SOUTHERN ORLEANS COUNTY IN WESTERN NEW YORK

* UNTIL 615 PM EDT

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF MIDDLEPORT...OR NEAR
  LOCKPORT...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAKFIELD BY 615 PM EDT...

THIS STORM HAS A HISTORY OF PRODUCING NICKLE AND GOLF BALL SIZE 
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

LAT...LON 4318 7802 4292 7812 4309 7874 4326 7865
TIME...MOT...LOC 2118Z 286DEG 17KT 4316 7861

$$

TJP
2 follow-up statements
000 
WWUS51 KBUF 162152
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
552 PM EDT WED JUL 16 2008

NYC037-073-162215-
/O.CON.KBUF.SV.W.0094.000000T0000Z-080716T2215Z/
GENESEE NY-ORLEANS NY-
552 PM EDT WED JUL 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHERN ORLEANS AND NORTH CENTRAL GENESEE COUNTIES...

AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE HAIL.  THIS STORM WAS LOCATED NEAR
MEDINA...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL ORLEANS COUNTY

SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

LAT...LON 4323 7841 4318 7802 4317 7803 4316 7803
      4307 7806 4307 7807 4302 7808 4316 7847
TIME...MOT...LOC 2152Z 286DEG 17KT 4320 7833

$$

TJP
000 
WWUS51 KBUF 162216
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
616 PM EDT WED JUL 16 2008

NYC037-073-162223-
/O.EXP.KBUF.SV.W.0094.000000T0000Z-080716T2215Z/
GENESEE NY-ORLEANS NY-
613 PM EDT WED JUL 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ORLEANS AND NORTH
CENTRAL GENESEE COUNTIES WILL EXPIRE AT 615 PM EDT...

AT 613 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE 
THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED NORTH OF THE 
WARNED AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...HEAVY RAIN...HAIL...AND GUSTY WINDS ARE STILL POSSIBLE 
BETWEEN ALBION AND HOLLEY.. THIS AREA IS UNDER A SEVERE THUNDERSTORM 
WARNING UNTIL 645 PM. 

LAT...LON 4323 7841 4318 7802 4317 7803 4316 7803
      4307 7806 4307 7807 4302 7808 4316 7847
TIME...MOT...LOC 2213Z 286DEG 17KT 4317 7820

$$

TJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:00 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 16, 4:00 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
400 PM EDT WED JUL 16 2008

.SYNOPSIS...
MIDSUMMER WEATHER WILL CONTINUE FOR THE NEXT WEEK AS HIGH PRESSURE
BUILDS ALOFT OVER THE EASTERN STATES. THIS WILL RESULT IN WARM AND
HUMID CONDITIONS THROUGH NEXT WEDNESDAY. IT WILL REMAIN DRY THE VAST
MAJORITY OF THE TIME...BUT THERE IS A RISK OF A THUNDERSTORM DURING
THE AFTERNOON AND EVENING ALMOST EVERY DAY, WITH THE BEST CHANCES
BEING SATURDAY THROUGH TUESDAY AS A FRONTAL BOUNDARY MEANDERS OVER
THE AREA.

&&

.NEAR TERM /THROUGH THURSDAY/...
SOME CONVECTIVE ACTIVITY STARTING TO FIRE AGAIN AHEAD OF FRNTAL
BNDRY RUNNING FROM NORTH SHORE OF LAKE ERIE ACROSS THE NIAGARA
PENINSULA INTO THE FINGER LKS AHEAD OF THE FRONTAL BNDRY. EXPECT
THIS ACTIVITY TO WIND DOWN BY THIS EVENING AFTER ARND 00Z. WILL KEEP
CHC/SLGT CHC POPS UNTIL THEN.  SKIES SHLD BE PTLY CLOUDY TONIGHT
WITH AREAS OF FOG MAINLY ACROSS SOUTHERN TIER. ATTENTION THEN
TURNS TO CONVECTIVE COMPLEX OVER WISCONSIN. GFS TAKES THIS ACTIVITY
MOSTLY NORTH OF LAKE ONTARIO THURSDAY WHILE NAM HAS IT FURTHER TO
THE SOUTH MOVING ACROSS A GOOD PORTION OF WESTERN NY GENLY FROM THE
GENESEE VALLEY WEST BY MID TO LATE MRNG. I AM RELUCTANT TO TOTALLY
DISCOUNT THE NAM SO WILL MENTION CHC SHWRS/TSTMS FOR AREAS FROM THE
GENESEE VALLEY WEST WITH SLGT CHC FURTHER TO THE EAST. SPC SHOWS
SOME CONCERN FOR POTENTIAL FOR SVR BUT TOO EARLY TO GO WITH SLGT
RISK AT THIS TIME AS CONVECTIVE COVERAGE IS UNCERTAIN GIVEN LACK OF
SUBSTANTIAL MID-UPPER LEVEL INFLUENCES OUTSIDE ANY POSSIBLE MCV...AS
WELL AS RATHER NEBULOUS BOUNDARY LAYER FORCING S OF ST LAWRENCE
VALLEY FRONTAL ZONE. TEMPS TNGT GENLY FROM THE LOW TO MID 60S WITH
SOME UPPER 50S INTERIOR OF SOUTHERN TIER AND EAST OF LAKE ONTARIO. A
VERY WARM AND HUMID THURSDAY WITH 850 TEMPS OF +16C SUPPORTING HIGHS
IN THE MID TO UPPER 80S.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
WESTERN NY WILL BE ALONG THE NORTHERN PERIPHERY OF HIGH PRESSURE
ALOFT WHICH WILL BUILD ACROSS THE MID ATLANTIC STATES DURING THIS
PERIOD. THERE WILL BE A ZONE OF FAST WESTERLIES ACROSS ONTARIO AND
QUEBEC WHICH WILL KEEP A FRONTAL BOUNDARY JUST TO OUR NORTH.
CONVECTION IS POSSIBLE CLOSE TO THIS BOUNDARY. A WEAK FRONT IS
EXPECTED TO DRIFT NORTH THURSDAY NIGHT THEN BACK SOUTH DURING
FRIDAY, LEAVING LOWER CHANCES OF RAIN FRIDAY, WITH CHANCE POPS ONLY
IN JEFFERSON COUNTY AND THE ST LAWRENCE VALLEY. TEMPERATURES WILL BE
QUITE WARM WITH 850 MB TEMPS CLIMBING TO +18 AND SURFACE HIGHS
AROUND 90. THE FRONT CONTINUES TO SAG SOUTH SATURDAY AND SHOULD BE
OVER US THROUGH SUNDAY WITH A CHANCE OF CONVECTION BEGINNING DURING
SATURDAY AND CONTINUING INTO SUNDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
GENERAL UPPER RIDGING ALONG EAST COAST WITH TROF REMAINING TO OUR
WEST UNTIL LATER TUESDAY OR WEDNESDAY. WARM AND MUGGY CONDITIONS
TO CONTINUE. IMPOSSIBLE TO TIME ANY WEAK SURFACE FRONTS TRYING TO
DRIFT DOWN INTO THE AREA SO MAINTAINED 30 POPS EACH DAY EXCEPT 40
ON TUESDAY, WHEN A DIGGING UPPER LOW OVER THE MID WEST SEEMS TO
HAVE A BETTER CHANCE OF INITIATING CONVECTION.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
MAINLY VFR CONDITIONS WILL PREVAIL THROUGH EARLY TONIGHT ACROSS MOST
OF THE REGION. SOME SCT SHWRS/TSTMS EAST OF KART SHLD MOVE EAST OF
THE CWA BY LATER THIS AFTERNOON. THERE IS A SLGT CHC THAT SOME MORE
ISOLD CONVECTION WILL DEVELOP LATER THIS AFTERNOON IN VCNTY OF LK
BREEZE BNDRY NORTH OF THE THRUWAY BUT IT HAS NOT BEEN MENTIONED IN
ANY OF THE TAF SITES AT THIS TIME. IF THIS ACTIVITY DEVELOPS IT SHLD
WIND DOWN THIS EVENING WITH LOSS OF DIURNAL HEATING. IN THE PREDAWN
HRS EXPECT SOME FOG TO FORM THAT WILL LOWER VSBYS TO THE MVFR RANGE
AT IAG/ROC/ART BUT AT THIS TIME WILL LOWER VSBYS TO 6SM AT BUF.
ACROSS THE SOUTHERN TIER VSBYS ARE EXPECTED TO LOWER TO LIFR RANGE
IN FOG AND PSBLY LOWER FROM ARND 09Z-11Z. VSBYS SHLD IMPROVE TO VFR
BY 12Z-13Z. TOWARD THE END OF THE TAF PERIOD A WARM FRONT WILL BRING
A CHANCE OF SOME SHWRS/TSTMS ESPCLY FROM THE FINGER LKS WEST. AT
THIS TIME CONDITIONS ARE EXPECTED TO BE VFR BUT VCSH AND CB HAS BEEN
MENTIONED IN THE TAFS AT LOCATIONS FROM ROC WESTWARD. THERE IS SOME
POTENTIAL THAT SOME OF THE STORMS COULD BECOME RATHER INTENSE BUT
THE CWA IS NOT IN ANY RISK OF SVR AS OF YET.

OUTLOOK...
THURSDAY AFTERNOON THROUGH MONDAY...MAINLY VFR EXCEPT FOR
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS.

&&

.MARINE...
NO MARINE FLAGS ARE EXPECTED THROUGH MONDAY.

WINDS WILL BECOME LIGHT AND VARIABLE TONIGHT, THEN LIGHT SOUTHERLY
THURSDAY, AND FRESHENING SOUTHWEST FRIDAY AFTERNOON AND FRIDAY
NIGHT, BUT WAVES SHOULD REMAIN BELOW SMALL CRAFT THRESHOLDS. WINDS
MAY BECOME VARIABLE LATER SATURDAY AND SUNDAY AS A WEAK SURFACE
FRONT DROPS INTO THE AREA AND DISSIPATES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...APB
NEAR TERM...JJP
SHORT TERM...APB
LONG TERM...APB
AVIATION...JJP
MARINE...APB
Hazardous weather outlook, Jul 16, 4:55 AM EDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
455 AM EDT WED JUL 16 2008

NYZ001>008-010>014-019>021-085-170900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
455 AM EDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-170900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
455 AM EDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 16, 11:56 AM EDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1156 AM EDT WED JUL 16 2008

NYZ007-008-161700-
JEFFERSON NY-LEWIS NY-
1156 AM EDT WED JUL 16 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 1151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM FORT DRUM TO 13 MILES SOUTHWEST OF BARNES
  CORNERS...AND MOVING EAST AT 39 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WEST CARTHAGE AT 1205 PM EDT...
  CASTORLAND AT 1210 PM EDT...
  LOWVILLE AT 1215 PM EDT...
  NATURAL BRIDGE AT 1220 PM EDT...
  INDIAN RIVER AT 1225 PM EDT...
  TURIN AT 1230 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

ZAFF
Local storm report, Jul 16, 4:45 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
445 PM EDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             LEWISTON                43.17N 79.04W
07/16/2008  E0.88 INCH       NIAGARA            NY   TRAINED SPOTTER

&&

SAGE
Local storm report, Jul 16, 4:58 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
458 PM EDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 N CAMBRIA             43.22N 78.83W
07/16/2008  E1.75 INCH       NIAGARA            NY   TRAINED SPOTTER

            NEAR ROUTE 93

&&

DTHOMAS

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:24 AM EDTSpecial Marine WarningBUF66 min
Jul 16, 4:09 PM EDTSevere Thunderstorm WarningBUFOntario36 min
Jul 16, 4:26 PM EDTSevere Thunderstorm WarningBUFErie, Niagara64 min
Jul 16, 5:47 PM EDTSevere Thunderstorm WarningBUFMonroe, Orleans58 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.